Tornadoes · United States · Mississippi · 2003

F0 tornado, Seminary, Mississippi, November 27, 2003

This F0 tornado ran 4.5 miles across Covington County on November 27, 2003, touching down at 4:40 AM CST and reaching 100 yards wide. It killed nobody, and did $2,000 of property damage.

The rating scale

Tracks are drawn in the color of the rating. The Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.

  1. F040 to 72 mphthis tornado

    Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.

  2. F173 to 112 mph

    Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.

  3. F2113 to 157 mph

    Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.

  4. F3158 to 206 mph

    Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.

  5. F4207 to 260 mph

    Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.

  6. F5261 to 318 mph

    Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.

  7. Unrated

    The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.

The record

Rating
F0
Date
November 27, 2003
Touchdown
4:40 AM CST (10:40 UTC)
Path length
4.5 miles (7.2 km)
Path width
100 yards (91 m)
Deaths
0
Injuries
0
Property damage
$2,000
County
Covington County
Touchdown point
31.500, -89.570
Lift-off point
31.530, -89.500
Record number
227

What the Weather Service recorded

This weak tornado touched down southwest of Seminary and moved northeast snapping numerous trees before it lifted 1.5 miles south of Seminary.

From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.

The warnings

21 minutes of warning. NWS JAN issued a tornado warning for this county at 10:19 UTC, 21 minutes before the tornado touched down, in force until 11:05 UTC.

Issued (UTC)ExpiredProductOffice
09:35 UTC10:20 UTCSevere Thunderstorm WarningJAN
10:19 UTC11:05 UTCTornado WarningJAN
11:27 UTC12:10 UTCTornado WarningJAN

Every warning and watch covering the touchdown point that day, from the Iowa Environmental Mesonet's archive of National Weather Service products. Lead time is measured from the issue of the warning in force to the touchdown time in the database, both of which were recorded to the minute by different people.

The forecast that day

The Storm Prediction Center had this point in a Slight Risk, with a 0.05 chance of a tornado within 25 miles. The outlook in force was issued at 05:50 UTC.

SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.

What forecasters said that day

The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before the tornado touched down at Nov 27, 4:00 AM CST, 40 minutes earlier.

Area forecast discussion, Nov 27, 4:00 AM CST, 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON MS
400 AM CST THU NOV 27 2003

.DISCUSSION...AN ACTIVE DAY ON TAP WEATHERWISE...SATELLITE IMAGERY
SHOWS A SHORTWAVE MOVING OVER SOUTHERN ARKANSAS AND NORTHERN
LOUISIANA THAT IS CURRENTLY ENHANCING THUNDERSTORM DEVELOPMENT ALONG
A WARM FRONT THAT STRETCHED NEAR A MONROE LOUISIANA TO HATTIESBURG
MISSISSIPPI LINE EARLY THIS MORNING. THIS SHORTWAVE WILL LIFT OUT
RAPIDLY TO THE NORTHEAST THIS MORNING WHILE THE AREA OF
THUNDERSTORMS SPREADS EAST ACROSS MISSISSIPPI. THE POTENTIAL WILL
EXIST TODAY FOR DAMAGING WINDS...HEAVY RAINFALL...AND ISOLATED
TORNADOES OVER MUCH OF THE AREA. REFER TO THE HAZARDOUS WEATHER
OUTLOOK FOR ADDITIONAL DETAILS. MOST OF THE ACTIVITY WILL OCCUR
SOUTH OF INTERSTATE 20 THIS MORNING BUT ADDITIONAL THUNDERSTORM
DEVELOPMENT WILL OCCUR LATER TODAY AS A CENTER OF LOW PRESSURE MOVES
ACROSS THE AREA DRAGGING A COLD FRONT THROUGH AS WELL. MODELS
DISAGREE ON THE TIMING OF THIS SYSTEM BUT HAVE LEANED TOWARD THE
SLOWER GFS. THE CENTER OF LOW PRESSURE IS EXPECTED TO BE OVER
CENTRAL MISSISSIPPI THIS EVENING AND MOVE RAPIDLY TO THE NORTHEAST
DRAGGING A COLD FRONT INTO SOUTHEAST MISSISSIPPI BY MIDNIGHT. MUCH
COOLER AIR ON BREEZY NORTHWEST WINDS ARE EXPECTED FRIDAY WITH
MORNING LOWS BELOW FREEZING AGAIN ON SATURDAY MORNING. DRY WEATHER
AND SLIGHTLY BELOW NORMAL TEMPERATURES ARE EXPECTED FOR NEXT
WEEK.
&&

.PRELIMINARY POINT TEMPS/POPS...
JACKSON   68/45/52/28/52  ++ ++ 00 00 00
MERIDIAN  67/46/51/26/52  ++ ++ 00 00 00

.JAN WATCHES/WARNING/ADVISORIES...
MS...TORNADO WATCH 976 FOR SOUTHERN MISSISSIPPI UNTIL 8AM CST.
LA...NONE.
AR...NONE.
&&

22
Hazardous weather outlook, Nov 26, 1:57 PM CST, 14 hours 43 minutes before
ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074-
271957-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON MS
157 PM CST WED NOV 26 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL MISSISSIPPI...
NORTHEAST LOUISIANA...AND EXTREME SOUTHEAST ARKANSAS

.DAY ONE...TONIGHT AND THURSDAY...

...THUNDERSTORMS...
SHOWERS AND THUNDERSTORMS WILL BE LIKELY ACROSS EXTREME
SOUTHEASTERN ARKANSAS...NORTHEASTERN LOUISIANA AND CENTRAL
MISSISSIPPI BEGINNING SHORTLY AFTER MIDNIGHT IN THE WEST AND
CONTINUING THROUGH THE AFTERNOON ON THANKSGIVING DAY.  SOME OF
THE THUNDERSTORMS THAT DEVELOP ARE EXPECTED TO BECOME
SEVERE...PRODUCING WIND GUSTS TO 60 MPH AND HAIL. IN
ADDITION...THERE WILL BE THE POSSIBILITY FOR A COUPLE OF
TORNADOES TO DEVELOP SOUTH OF HIGHWAY 84.

A DEVELOPING SURFACE LOW OVER SOUTH TEXAS IS EXPECTED TO TRACK TO
THE NORTHEAST TONIGHT. AS IT APPROACHES...A WARM AND MOIST
SOUTHERLY FLOW WILL PUMP UNSTABLE AIR INTO THE FORECAST AREA.
MEANWHILE...ALOFT...A FAVORABLE WIND SHEAR PROFILE FOR SEVERE
THUNDERSTORMS WILL DEVELOP AND PUSH EAST TO BE OVER THE REGION AS
WELL. LOW LEVEL DIRECTIONAL SHEAR IS NOT EXPECTED TO BE VERY
GOOD... BUT A FEW BOUNDARY COLLISIONS COULD BRIEFLY SPAWN A FEW
TORNADOES SOUTH OF HIGHWAY 84. CONDITIONS ACROSS THE AREA SHOULD
BEGIN TO IMPROVE TOMORROW EVENING AS THE SYSTEM MOVES INTO
ALABAMA.

...FLOODING...
A POTENTIAL FOR FLASH FLOODING EXISTS OVER PORTIONS OF
SOUTHEASTERN MISSISSIPPI THURSDAY...MAINLY FROM MID MORNING
THROUGH THE AFTERNOON. ELSEWHERE ACROSS THE AREA...PONDING ON
AREA ROADS WILL BE POSSIBLE IN THE LOW LYING AREAS AS WELL AS IN
POOR DRAINAGE AREAS.

THE FLOW OF THE WARM AND VERY MOIST AIRMASS INTO THE
REGION...COUPLED WITH AN ANTICIPATED SLOW EASTWARD TRACK OF THE
SYSTEM WILL TRANSLATE TO HIGH RAINFALL AMOUNTS OVER THE AREA.

.DAYS TWO THROUGH SEVEN...THURSDAY NIGHT THROUGH WEDNESDAY...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER CALL TO ACTION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS... AND
EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER
OPERATIONS...MAY BE NEEDED TONIGHT.

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/JAN. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

The air that afternoon

The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.

Jackson, MS (KJAN), 00:00Z

10.7 hours before the tornado, 103 km from the path. November 27, 2003.

Skew-T log-pSkew-T log-p diagram, Jackson, MS at 00:00Z on 2003-11-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 7 joules per kilogram, CIN -85, lifted condensation level 899 meters above ground. Wind barbs in knots down the right edge.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Jackson, MS at 00:00Z on 2003-11-27The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 173 square meters per square second, 0 to 6 km bulk shear 47 knots.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
7 J/kg
Mixed-layer CIN
-85 J/kg
Surface CAPE
2 J/kg
Mixed-layer LCL
899 m above ground
0-6 km bulk shear
47 kt
0-1 km bulk shear
18 kt
0-1 km storm-relative helicity
173 m²/s²
0-3 km storm-relative helicity
183 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0
0-3 km lapse rate
4.2 K/km

Open this sounding in Storm Lab

Jackson, MS (KJAN), 12:00Z

1.3 hours after it, 103 km from the path. November 27, 2003.

Skew-T log-pSkew-T log-p diagram, Jackson, MS at 12:00Z on 2003-11-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 0 joules per kilogram, CIN -12963, lifted condensation level 661 meters above ground. Wind barbs in knots down the right edge.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Jackson, MS at 12:00Z on 2003-11-27The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity -23 square meters per square second, 0 to 6 km bulk shear 51 knots.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
-12963 J/kg
Surface CAPE
0 J/kg
Mixed-layer LCL
661 m above ground
0-6 km bulk shear
51 kt
0-1 km bulk shear
30 kt
0-1 km storm-relative helicity
-23 m²/s²
0-3 km storm-relative helicity
89 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0
0-3 km lapse rate
4.3 K/km

Open this sounding in Storm Lab

The surface observations

Pine Belt Regional Awos (PIB), 20 km from the path, in the two hours either side.

Time (UTC)Temp (°F)Dew point (°F)WindGust (kt)Pressure (mb)Weather
08:55 UTC62.660.8140° 10 kt1012.2
09:15 UTC64.460.8140° 11 kt1011.9
09:35 UTC66.262.6150° 13 kt191011.5
09:55 UTC66.264.4160° 13 kt191012.2
10:15 UTC66.264.4160° 11 kt151012.5TS
10:35 UTC6864.4150° 12 kt171011.5VCTS
10:55 UTC6864.4230° 9 kt211012.5TS
11:15 UTC6862.6270° 5 kt1013.2VCTS
11:35 UTC6862.6300° 3 kt1012.9VCTS
11:55 UTC69.864.4270° 6 kt211013.2TS
12:15 UTC66.264.40° 0 kt1013.5VCTS
12:35 UTC66.264.40° 0 kt1013.2

From the Iowa Environmental Mesonet's archive of airport observations.

This ground now

The live radar over the trackEvery 2003 tornado in MississippiEvery tornado in Mississippi since 1950Warnings in force in Mississippi nowThe forecast where you are

The other tornadoes of November 27, 2003

2 more were confirmed in the United States that day.

DateTimeRatingWherePath (mi)Width (yd)DeathsInjuriesDamage
November 274:11 AM CSTF1Jefferson Davis, MS2.0400$10,000
November 274:55 AM CSTF1Jones, MS3.0200$10,000

What this means

Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.

Sources

NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.